• Severe hyperkalemia occurred in a patient with radiation pneumonitis and glaucoma shortly after beginning prednisone therapy. There was no evidence of renal failure, diabetes, acidosis, increased potassium intake, or significant tissue trauma. Medications having adverse effects on potassium metabolism were considered, and the patient's use of timolol maleate eyedrops was discontinued. His serum potassium level normalized despite continuation of the prednisone therapy. He became hyperkalemic on rechallenge with timolol and normokalemic following its withdrawal. This case indicates that the potential for β-blocker-induced hyperkalemia exists even with topical appreciation.
(Arch Intern Med 1986;146:1220-1221)
Swenson ER. Severe Hyperkalemia as a Complication of Timolol, a Topically Applied ß-Adrenergic Antagonist. Arch Intern Med. 1986;146(6):1220–1221. doi:10.1001/archinte.1986.00360180240037
Customize your JAMA Network experience by selecting one or more topics from the list below.